MPN Voice
3,079 members4,669 posts

Lansoprazole

Hi everyone and Thankyou to all who responded to my post on IBS.

My next concern is that I'm wondering how many of you take this every day long term because of aspirin being harsh on the stomach ... I was taking this before having ET for acid reflux and wasn't prescribed this by my heamotologist and I asked my doctor if I should continue and she said probably yes to protect the stomach even though my reflux has cleared ( I already take enteric coated aspirin ).

I noticed that when I didn't take lansoprazole for a few days my IBS symptoms improved slightly and was thinking there may be a connection with it and me keep running to the loo!

It's a bit of a dilemma as to wether to carry on with them or not but i will ask the doctor again .. Has anyone else experienced this and how many of you don't take antacids with your aspirin and feel ok

Thankyou to all of you Pippa

15 Replies
oldestnewest

Hi Pippa, I take omeprazole, which is similar, had an ulcer years ago when I first went on Aspirin, long before Hydroxy as well, but now take only when I have a flare up of acid reflux and take before I eat spicy food as this helps big time.

Jean

Reply

Thankyou, It makes sense to me too to take it only when necessary

Reply

That's interesting, Thankyou I will ask my doctor

Reply

I take Lansoprazole 30mg daily + Hydroxycarbamide 1000g + Aspirin which I am a bit intolerant to, hence the lansoprazole. No real problems except I have a another common gene mutation MTHFA which a lot of people have and my doctors cant seem to agree, whether I should be on Lansoprazole or not. Lansoprazole is a PPI ( Proton Pump Inhibitor) If you have a problem with low Folate B12, whatever the reason is (in my case MTHFA) It is not advisable to take PPI's - Its a good idea to discuss with your doctor. A simple blood test can show if you have elevated serum homocysteine, as a response to low follate B12. (PS This is especial important if you are pregnant or want to get pregnant) Raff

1 like
Reply

That's interesting, I will ask my doctor

1 like
Reply

Hi Pippa I was taking lansoprazole for several years to protect my stomach whilst taking aspirin. More recently, acid reflux has become a big problem and higher doses of lansoprazole failed to combat it. For the last 3 months I have been using pantoprazole instead. The problem has improved a little. Today following a review I have been given ranitidine to take as well for another month. I have raised concerns about taking these medications long term with both my GP and the nurse I see at the hospital but neither can give me a definitive answer. The nurse suggested ranitidine saying that it is gentler. My GP suggest I continue and stated that long term use could indeed cause problems but on the other hand, acid can cause the same problems too. So very confusing Denise

Reply

It's a bit of a juggling game with drugs I think . Thankyou

Reply

Same as Jean: I only take lansoprazole when I have a flare up. Take it until the symptoms go away then stop.

1 like
Reply

Hi pippa, I took omezprazole before being diagnosed, but after had to change to lansoprazole because the former affects the absorption of the hydroxy. I still can't take asprin at all, because of stomach pains, so I am on clopidriol for blood thinning. It's all a juggling act because lansoprazole is not as good as omezprazole and I still get acid problems from time to time. Have been on this long term. Regards Carole 😊

Reply

I didn't know that about omezprazole as I have tried that too , Thankyou

Reply

Hi Pippa,

I've been taking 10mgs (the lowest dose) of Omeprazole, for years. I think about 10 years now, for acid reflux. I also take low dose disposable Aspirin for my PV.

Because of the recent controversy about taking PPIs long term, I came off the Omeprazole and started taking Ranitidine. It was not nearly as effective and I had to top up with Gaviscon which gave me diarrhoea. A few months ago there was a radio 4 programme discussing PPIs and I then talked to my GP. The conclusion was that the massive over prescribing of PPIs in recent years has led to problems for some people. However, the conclusion was that they are a marvellous defence against gastric problems due to taking Aspirin. Together with my GP, I decided to continue with the Omeprazole on the lowest dose and feel happy with that decision. I hope that helps.

Sandra

Reply

Thankyou for sharing about the radio 4 programme , pity I missed it , appreciate the info

Reply

Hi again Pippa

The programme was "Inside health" I think. It was in the evening on radio 4. last October or November. If you do a search, you might still be able to find it on I player.

Good luck,

Sandra

1 like
Reply

Hi Pippa I did find your post and subsequent replies interesting. My experience starts with my stepmother who I cared for for 4 years. She took omeprazole and had some problems with loose motions. It was not until she had passed away and I was diagnosed with ET and prescribed dispersible aspirin resulting in the need for something to ease my stomach pains that I was prescribed omeprazole. The result was daily diarrhoea. Then the penny dropped, was this what caused my stepmother's problems and mine too? Another visit to my GP and I was taken off omeprazole and put on the coated aspirin - job done. No pains and no diarrhoea. I have been ok on this regime now for almost 6 years now. Hope this helps. Regards Sue

Reply

Thankyou Sue. That sounds very plausible and I'm thinking there is a definite connection and I'm not sure why I have to take daily omezprazole if I am taking the coated aspirin ... I will be pointing this out to my doctor .

Thankyou for your informative reply .. Pippa

Reply

You may also like...